South Dakota, 2015

Tornado and Flash Flooding in South Dakota, July 5 to 6, 2015

July 5 to 6, 2015 · NWS FSD · 16 events in 10 counties and zones

Thunderstorms produced damaging winds and flash flooding as they moved east across southeast South Dakota during the evening of July 5th into the post midnight hours of July 6th. There was also one tornado that caused crop damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds and flash flooding as they moved east across southeast South Dakota during the evening of July 5th into the post midnight hours of July 6th. There was also one tornado that caused crop damage. The storms affected an area near and south of Interstate 90, with the flash flooding occurring along and east of the James River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 5, 5:50 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 5, 5:50 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 PM CDT SUN JUL 5 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 252 PM CDT SUN JUL 5 2015

THERE IS STILL AN EASY TO RECOGNIZE FAIRLY STRONG SEVERE STORM
POTENTIAL TONIGHT WITH SPC DEPICTION OF POTENTIAL AND GENERAL
TIMING LOOKING GOOD. THE PROBLEM LIES IN THE
SPECIFICS...ESPECIALLY THE INITIAL DEVELOPMENT OF STORMS. SOME OF
THE SHORT RANGE HIGH RESOLUTION MODELS ARE DEPICTING FAIRLY EARLY
DEVELOPMENT AHEAD OF THE COLD FRONT. IN THE CASE OF THE
OPERATIONAL HRRR THIS LOOKS TO BE DONE TOO EARLY AND TOO FAR
SOUTHEAST. HOWEVER OTHER MODELS ARE MORE MODERATE YET STILL
INDICATE SOME DEVELOPMENT FAIRLY EARLY AHEAD OF THE FRONT...WHICH
BY THE WAY FOR THE TIME BEING HAS PROGRESSED SOMEWHAT FASTER
TOWARD THE AREA THAN MODELS HAVE BEEN DEPICTING. I WOULD EXPECT A
SLOWDOWN DUE TO WAVE ACTION WHICH PROBABLY ALSO SHOWS UP IN THE
DEVELOPMENT OF THE LOW LEVEL JET DEPICTED STRONGLY ON THE MODELS.
IN SHORT...STILL EXPECT THE BULK OF THE STORMS AND THE SEVERE
THREAT FROM LATE EVENING ON...AFTER MIDNIGHT SOUTHEAST...BUT WE
WILL WATCH FOR POSSIBLE SCATTERED DEVELOPMENT AS EARLY AS THE END
OF THE AFTERNOON.

AS MENTIONED...THE SEVERE POTENTIAL IS STILL THERE FOR SCATTERED
WINDS AND HAIL EARLY AND ESPECIALLY WINDS LATE TONIGHT. WILL
CONTINUE TO INCLUDE THE HAIL/WIND/HEAVY RAIN MENTION IN THE GRIDS
ALONG WITH THE HIGH POPS. AS FOR THE HEAVY RAIN...CURRENTLY
ANTICIPATED QPF AND CURRENT FFG DO NOT SHOW A NEED FOR A FLASH FLOOD
WATCH. THE NORTHEAST APPEARS TO HAVE THE BEST POTENTIAL FOR HEAVY
RAIN BUT THAT COULD CHANGE DEPENDING ON HOW THE CONVECTION BEHAVES.

THE FRONT WILL BEGIN TO MOVE THROUGH THE AREA THIS EVENING AND REACH
THE SOUTHEAST CORNER MONDAY MORNING. COOLER AIR WITH THE NORTHERLY
WINDS WILL LOWER TEMPERATURES TO THE LOWER 60S NORTHWEST...WITH 70
OR SO LOWS SOUTHEAST.

LINGERING SHOWERS AND STORMS WILL END FROM THE NORTHWEST MONDAY AND
CLOUDS WILL DECREASE. BY LATE AFTERNOON THE COOL AND DRY REGIME WILL
HAVE TAKEN OVER AND THE LAST OF THE SHOWERS IN NORTHWEST IOWA SHOULD
HAVE ENDED. THE NORTHERLY WINDS WILL TAKE HOLD AND GET MARGINALLY
BREEZY...WHILE TEMPERATURES HANG IN THE 70S AND SKIES BRIGHTEN FROM
THE NORTHWEST.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 252 PM CDT SUN JUL 5 2015

THE FIRST HALF OF THE MEDIUM RANGE FORECAST WILL REMAIN COOL AND DRY
THROUGH WEDNESDAY AS HIGH PRESSURE SETTLES IN ACROSS THE GREAT
LAKES.  COOL EASTERLY FLOW WILL KEEP TEMPERATURES IN THE 70S IN MOST
LOCATIONS...ALMOST 10 DEGREES BELOW NORMAL FOR THIS TIME OF THE
YEAR. HAVE LOWERED LOW TEMPERATURES A FEW DEGREES.

BY WEDNESDAY AND THURSDAY...MODELS SUGGEST A WEAK WAVE PASSING
THROUGH THE MID-LVL FLOW. THE STRONG INFLUENCE OF DRY SFC HIGH
PRESSURE SHOULD KEEP POPS AT A MINIMUM.

BY THE END OF THE WEEK AND INTO NEXT WEEKEND...FLOW ALOFT SHOULD
BEGIN TO TURN MORE SOUTHWESTERLY...TYPICALLY INDICATIVE OF WARMING
TEMPERATURES...INCREASING HUMIDITY AND THE POTENTIAL RETURN OF LOW-
END PRECIPITATION CHANCES BY NEXT WEEKEND. SEVERAL WAVES OF ENERGY
WILL MOVE THROUGH THE FLOW...BUT THE EXACT TRACK OF THESE WAVES IN
DOUBT. AS FAR AS TEMPERATURES ARE CONCERNED...FORECAST HOLDS
READINGS ABOVE NORMAL BY THE WEEKEND...AND WE MAY BE PUSHING 90S IN
MANY AREAS BY EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 650 PM CDT SUN JUL 5 2015

THREAT OF CONVECTION WILL EXPAND SOUTH AND EAST ACROSS THE FORECAST
AREA THROUGH THE FIRST HALF OF THE FORECAST PERIOD. PERIODS MVFR TO
LOCALLY IFR CONDITIONS ALONG WITH GUSTY WINDS WILL ACCOMPANY SOME OF
THE STORMS. STRONGEST CLUSTER OF STORMS EXPECTED TO REMAIN SOUTH OF
KHON...BUT COULD IMPACT KFSD AND/OR KSUX WITH STRONG WINDS AFTER
06Z. TAMER CONDITIONS WILL PREVAIL AFTER 06/12Z...THOUGH PERIOD OF
MVFR CEILINGS AND AREAS OF LIGHT RAIN WILL LIKELY LINGER THROUGH THE
MORNING. VFR CONDITIONS EXPECTED TO BECOME MORE PREVALENT AFTER
06/18Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...DUX
AVIATION...JH
Hazardous weather outlook, Jul 5, 1:01 PM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
201 PM CDT SUN JUL 5 2015

MNZ071-072-SDZ038>040-052>059-061915-
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-
MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-
201 PM CDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP FROM NORTHEAST INTO CENTRAL SOUTH
DAKOTA LATE THIS AFTERNOON INTO THIS EVENING...THEN PUSH SOUTH
AND EAST INTO THE AREA THROUGH THE EVENING HOURS. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS
AND WINDS OF 70 MPH...ALONG WITH VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM THIS EVENING AND
CONTINUE INTO THE LATE NIGHT HOURS.

IAZ001-002-012-MNZ080-081-089-090-097-098-SDZ050-060>071-061915-
LYON IA-OSCEOLA-SIOUX-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
ROCK-GREGORY-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-
HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
201 PM CDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP FROM NORTHEAST INTO CENTRAL SOUTH
DAKOTA LATE THIS AFTERNOON INTO THIS EVENING. THESE STORMS WILL
THEN PUSH SOUTH AND EAST INTO THE AREA DURING THE LATE EVENING AND
OVERNIGHT HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND WINDS OF 70
MPH...ALONG WITH VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 8 PM THIS EVENING AND
CONTINUE INTO THE LATE NIGHT HOURS.

IAZ003-013-014-020>022-031-032-NEZ013-014-061915-
DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-
IDA-DIXON-DAKOTA-
201 PM CDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND NORTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AFTER 2 AM
TONIGHT. WHILE HAIL TO THE SIZE OF QUARTERS WILL BE A POSSIBILITY
WITH THESE STORMS...THE BIGGER THREAT WILL BE WINDS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 AM TONIGHT.

The radar

The North Platte radar (KLNX), 184 km away, was scanning. The volume nearest the first event began at 02:18 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 heavy rain, 2 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Gregory

When
July 5, 8:21 PM CST
Where
Gregory County, 2.12 mi ENE of Dixon
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
43.390, -99.440

Thunderstorm winds caused tree damage, including branches blown down.

Thunderstorm Wind, Charles Mix

When
July 5, 8:57 PM CST
Where
Charles Mix County, 4.61 mi SSW of Academy
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
43.390, -99.120

Heavy Rain, Davison

When
July 5, 9:30 PM CST to 11:00 PM CST
Where
Davison County, 1.47 mi SSW of Mitchell
Reported by
COOP Observer
Coordinates
43.700, -98.030

Rainfall totaled 1.58 inch in 1.5 hours.

Thunderstorm Wind, Brule

When
July 5, 9:40 PM CST
Where
Brule County, 4.41 mi SSE of Kimball
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.690, -98.920

Thunderstorm winds caused tree damage, including up to 4 inch diameter branches blown down. The winds also flattened an oat crop.

Thunderstorm Wind, Davison

When
July 5, 10:40 PM CST
Where
Davison County, 3.49 mi S of Mitchell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.670, -98.030

Thunderstorm winds caused tree damage.

Thunderstorm Wind, Davison

When
July 5, 10:50 PM CST
Where
Davison County, 1.71 mi SW of Mitchell
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.700, -98.040

Thunderstorm winds blew down branches.

Thunderstorm Wind, Hutchinson

When
July 5, 10:57 PM CST
Where
Hutchinson County, 1.66 mi WNW of Tschetter Colony
Measured
52 kt (60 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
43.380, -97.710

Thunderstorm winds caused tree damage.

Thunderstorm Wind, Hutchinson

When
July 5, 11:15 PM CST
Where
Hutchinson County, 3.42 mi SW of Tschetter Colony
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
43.330, -97.720

Tornado, Turner

When
July 5, 11:19 PM CST to 11:24 PM CST
Where
Turner County, 3.56 mi SSW of Dolton to 3.51 mi S of Dolton
Rating
EF0
Path length
0.45 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
43.450, -97.396

A tornado caused an unknown amount of crop damage.

Thunderstorm Wind, Turner

When
July 5, 11:24 PM CST
Where
Turner County, 3.66 mi S of Dolton
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
43.447, -97.379

Thunderstorm winds toppled several gravestones.

Thunderstorm Wind, Turner

When
July 5, 11:33 PM CST
Where
Turner County, 0.5 mi E of Marion
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.420, -97.260

Thunderstorm winds caused tree damage, including up to 3 inch diameter branches blown down.

Heavy Rain, McCook

When
July 6, 12:00 AM CST to 1:30 AM CST
Where
McCook County, 0.85 mi SW of Salem
Reported by
Emergency Manager
Coordinates
43.720, -97.390

Heavy rainfall of 4 inches caused minimal flooding in Salem.

Thunderstorm Wind, Union

When
July 6, 12:20 AM CST
Where
Union County, 1.01 mi E of Alcester
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.020, -96.630

Thunderstorm winds caused tree damage, including up to 6 inch diameter limbs blown down.

Thunderstorm Wind, Lincoln

When
July 6, 12:20 AM CST
Where
Lincoln County, 3.26 mi SE of Norway Center
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.090, -96.580

Thunderstorm winds caused tree damage, including a large tree uprooted. The winds also damaged siding on a house.

Flash Flood, Davison

When
July 6, 1:00 AM CST to 2:15 AM CST
Where
Davison County, Mitchell to 1.38 mi W of Mitchell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.720, -98.020

Heavy rain caused flash flooding of numerous streets in Mitchell.

Flash Flood, Minnehaha

When
July 6, 1:27 AM CST to 3:30 AM CST
Where
Minnehaha County, 2.88 mi SW of Colton to 2.43 mi ENE of Colton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.750, -96.970

Heavy rainfall of about 5 inches caused significant flooding of streets and some basements in and near Colton, and also caused flooding of farmland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for South Dakota, 2015Warnings in South Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584831, 584833, 584847, 584835, 584836, 584837, 584845, 584852, 594231, 594232, 584854, 587457, 584856, 584857, 584860, 587454.